Illinois, 2012

Tornadoes in Illinois, August 31, 2012

August 31, 2012 · NWS ILX · 2 events in 1 county or zone

Remnants of Hurricane Isaac tracked northward into Missouri on August 31st, producing showers and and isolated thunderstorms across west-central Illinois. One of the cells produced two brief tornado touch-downs near the town of Franklin in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$230,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Remnants of Hurricane Isaac tracked northward into Missouri on August 31st, producing showers and and isolated thunderstorms across west-central Illinois. One of the cells produced two brief tornado touch-downs near the town of Franklin in Morgan County. Tree and structural damage occurred on the south side of Franklin and one person was injured when his mobile home was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 31, 1:58 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 31, 1:58 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT FRI AUG 31 2012

.DISCUSSION...
ISSUED 258 PM CDT FRI AUG 31 2012

REMNANTS OF HURRICANE ISAAC CONTINUE TO SLOWLY LIFT NORTH TOWARD
THE MIDWEST. THE SYSTEM HAS YET TO MAKE ITS EASTERLY TURN WHICH
WILL DRASTICALLY INCREASE OUR RAIN CHANCES THE NEXT COUPLE OF DAYS
AS IS SLOWLY MOVES THROUGH. NOT SURPRISINGLY...THE IMPACTS OF
ISAAC ARE OUR PRIMARY FORECAST CONCERN TODAY.

12Z MODELS IN DECENT AGREEMENT WITH RESPECT TO HANDLING OF THE
REMNANTS TODAY...ALTHOUGH THERE ARE STILL CONSIDERABLE
DISAGREEMENTS WITH MAXIMUM RAINFALL LOCATION AND AMOUNTS. HAVE
KEPT THE FORECAST MOST IN LINE WITH THE MORE CONSISTENT
ECMWF...WHICH IS ALSO FAIRLY CLOSE TO A PERSISTENCE FORECAST FOR
US. HOWEVER...WILL NEED TO KEEP AN EYE ON THE SPEED OF THE
SYSTEM...AS MOST MODELS ARE STARTING TO SHOW A SLOWING TREND WITH
RESPECT TO ISAAC/S DEPARTURE.

SHORT TERM...TONIGHT THROUGH MONDAY...EXPECT THE STORM SYSTEM TO
SLOWLY MAKE A TURN TO THE RIGHT LATER TONIGHT...WITH A TRACK
RELATIVELY CLOSE TO THE I-70 CORRIDOR INTO MONDAY. RAIN CHANCES
WILL CONTINUE TO INCREASE TONIGHT AS THE SYSTEM DRAWS
CLOSER...WITH PERIODS OF RAIN EXPECTED THROUGH AT LEAST SUNDAY.
THE HEAVIEST RAINFALL SHOULD STILL FALL SATURDAY AND SATURDAY
NIGHT. BY THE TIME THE SYSTEM DEPARTS...EXPECT AN AVERAGE OF 3-5
INCHES OF RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS. DO NOT
EXPECT FLOODING TO BE MUCH OF A CONCERN AS THE RAIN WILL BE
FALLING OVER A NEARLY TWO DAY PERIOD AND FLASH FLOOD GUIDANCE IS
VERY HIGH...GENERALLY NEEDING 3-5 INCHES IN A 6 HOUR PERIOD FOR
FLASH FLOODING. RIVER FORECASTS TO THIS POINT ALSO KEEP MOST IF
NOT ALL OF THE FORECAST POINTS BELOW FLOOD STAGE GIVEN THEIR
CURRENT LOW FLOW LEVELS.

THUNDERSTORM COVERAGE AND INTENSITY IS NOT EXPECTED TO BE
SIGNIFICANT OVERALL WITH HE PASSAGE OF ISAAC. HOWEVER...THIS
THREAT WILL NEED TO BE MONITORED. SOME CONVECTION HAS DEVELOPED
UPSTREAM IN THE LOWER MISSISSIPPI RIVER VALLEY...MOSTLY IN A
DIFFERENTIAL HEATING BOUNDARY IN A QUASI CLEAR SLOT TO THE EAST OF
ISAAC. INSTABILITY IN THIS CLEAR SLOT AND ENHANCED SHEAR COULD
PRODUCE SOME SEVERE STORMS...BUT AT THIS POINT DO NOT EXPECT THEM
TO MAKE MUCH PROGRESS TOWARD THE FORECAST AREA BEFORE WEAKENING.
ASIDE FROM EARLY TONIGHT...WILL NEED TO KEEP AN EYE FOR STORM
DEVELOPMENT DURING THE DAY IN ANY CLEAR SLOTS AROUND THE STORM.
THESE ARE MOST LIKELY TO OCCUR TO THE SOUTH OF THE STORM TRACK.

ISAAC SHOULD BE DEPARTING BY MONDAY...BUT A WEAK FRONT SLIPPING
INTO THE AREA FROM THE NORTHWEST MAY BRIEFLY ENHANCE RAIN CHANCE
ONCE AGAIN.

LONG TERM...TUESDAY THROUGH FRIDAY...THE UPPER WAVE CURRENTLY
DIGGING INTO THE PACIFIC NORTHWEST WILL SHEAR TO THE EAST ACROSS
SOUTHERN CANADA AND PRODUCE A SHALLOW TROF ACROSS CENTRAL NORTH
AMERICA FOR MUCH OF THE WEEK. WEAK IMPULSES MOVING THROUGH THE
TROF COULD PROVIDE A CHANCE OF SHOWERS/STORM AS THEY PASS THE
AREA. HOWEVER...MODEL AGREEMENT IN THE TIMING/TRACK OF THESE
WEAKER WAVES IS RATHER POOR AT THIS TIME. HAVE KEPT MENTION OF
PRECIPITATION IN THE SLIGHT CHANCE CATEGORY UNTIL THINGS BECOME
MORE CLEAR.

BAK
&&

.AVIATION...
ISSUED 1257 PM CDT FRI AUG 31 2012

REMNANTS OF HURRICANE ISAAC WILL IMPACT CENTRAL ILLINOIS OVER THE
NEXT 24 HOURS...BRINGING LOWERED CEILINGS AND WIDESPREAD RAIN.
12Z KILX UPPER AIR SOUNDING INDICATED PLENTY OF DRY AIR AT
LOW-LEVELS...SO PRECIP WILL INITIALLY BE SLOW TO ARRIVE ACROSS
THE AREA. BASED ON RADAR LOOPS AND 12Z NAM/GFS FORECAST
SOUNDINGS...WILL ONLY CARRY A MID-LEVEL CLOUD DECK AND VCSH AT ALL
TERMINALS THROUGH THE AFTERNOON. CLOUDS BEGIN TO LOWER AND
PREDOMINANT LIGHT RAIN BEGINS AT KSPI BY AROUND 02Z...THEN
GRADUALLY SPREADS EASTWARD TO KCMI BY 10Z. CURRENT SATELLITE
IMAGERY AND SURFACE OBS SHOW IFR CEILINGS NEAR THE CENTER OF THE
LOW PRESSURE SYSTEM OVER SOUTHWEST MISSOURI. WITH TRACK TAKING
SYSTEM ONLY VERY SLOWLY TO THE E/NE...WILL KEEP IFR CEILINGS WEST
OF THE MISSISSIPPI RIVER THROUGH 18Z. INSTEAD...WILL LOWER
CEILINGS INTO THE MVFR CATEGORY ACROSS THE BOARD OVERNIGHT. WINDS
WILL INITIALLY BE FROM THE SOUTH THIS AFTERNOON...THEN WILL BACK
THE EAST/SOUTHEAST TONIGHT INTO SATURDAY MORNING. AS PRESSURE
GRADIENT TIGHTENS...WINDS WILL INCREASE INTO THE 10 TO 15KT
RANGE...WITH GUSTS UP TO AROUND 20KT AT TIMES SATURDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 2:10 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
310 PM CDT FRI AUG 31 2012

ILZ036-040>042-047>053-061-066-071-011100-
CASS-CHRISTIAN-CLAY-EFFINGHAM-FULTON-LOGAN-MACON-MASON-MENARD-
MORGAN-SANGAMON-SCHUYLER-SCOTT-SHELBY-
310 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS
OF HURRICANE ISAAC WILL SPREAD INTO THE AREA THIS EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER ISOLATED
TORNADOES WILL BE POSSIBLE WITH SOME OF THE STRONGER CELLS ALONG
AND SOUTHWEST OF A CANTON...TO LINCOLN...TO FLORA LINE.

THE THUNDERSTORM THREAT WILL DIMINISH OVERNIGHT...AS RAIN BECOMES
MORE WIDESPREAD ACROSS THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OCCASIONAL SHOWERS WILL PERSIST ACROSS ALL OF CENTRAL AND
SOUTHEAST ILLINOIS INTO SATURDAY AND SUNDAY...BEFORE GRADUALLY
TAPERING OFF AND COMING TO AN END ON MONDAY. TOTAL RAINFALL FROM
THIS SYSTEM IS EXPECTED TO RANGE FROM 3 TO 5 INCHES...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED TORNADOES WILL BE POSSIBLE WITH A FEW OF THE
CELLS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-037-038-043>046-054>057-062-063-067-068-072-073-011100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
JASPER-KNOX-LAWRENCE-MARSHALL-MCLEAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-STARK-TAZEWELL-VERMILION-WOODFORD-
310 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS
OF HURRICANE ISAAC WILL SPREAD INTO THE AREA THIS EVENING. SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OCCASIONAL SHOWERS WILL PERSIST ACROSS ALL OF CENTRAL AND
SOUTHEAST ILLINOIS INTO SATURDAY AND SUNDAY...BEFORE GRADUALLY
TAPERING OFF AND COMING TO AN END ON MONDAY. TOTAL RAINFALL FROM
THIS SYSTEM IS EXPECTED TO RANGE FROM 3 TO 5 INCHES...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ISOLATED TORNADOES WILL BE POSSIBLE WITH A FEW OF THE
CELLS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 85 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Morgan

When
August 31, 4:12 PM CST to 4:13 PM CST
Where
Morgan County, 0.75 mi SE of Franklin to 0.49 mi SE of Franklin
Rating
EF1
Path length
0.25 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$230,000
Reported by
Emergency Manager
Coordinates
39.611, -90.042

A tornado touched down about 0.8 miles south of Franklin at 5:12 PM CDT, then tracked north-northwest before lifting 0.5 miles south of Franklin at 5:13 PM CDT. The tornado destroyed an auto shop and damaged the roof of a house on the south side of Franklin. A mobile home was rolled off its foundation onto Illinois Route 104, injuring one person inside. Several trees were blown down and numerous tree branches were knocked down as well.

Tornado, Morgan

When
August 31, 4:32 PM CST to 4:33 PM CST
Where
Morgan County, 0.66 mi NE of Rees Station to 0.63 mi NNE of Rees Station
Rating
EF0
Path length
0.16 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.637, -90.092

A tornado briefly touched down in a field about 3 miles northwest of Franklin at 5:32 PM CDT. No damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402175, 402183.